Order

, 22:311 | Cite as

A Distributive Lattice Structure Connecting Dyck Paths, Noncrossing Partitions and 312-avoiding Permutations

  • Elena Barcucci
  • Antonio Bernini
  • Luca Ferrari
  • Maddalena Poneti
Article

Abstract

In [Ferrari, L. and Pinzani, R.: Lattices of lattice paths. J. Stat. Plan. Inference 135 (2005), 77–92] a natural order on Dyck paths of any fixed length inducing a distributive lattice structure is defined. We transfer this order to noncrossing partitions along a well-known bijection [Simion, R.: Noncrossing partitions. Discrete Math. 217 (2000), 367–409], thus showing that noncrossing partitions can be endowed with a distributive lattice structure having some combinatorial relevance. Finally we prove that our lattices are isomorphic to the posets of 312-avoiding permutations with the order induced by the strong Bruhat order of the symmetric group.

Key Words

Dyck paths noncrossing partitions 312-avoiding permutations distributive lattice Bell and Catalan numbers strong Bruhat order 

References

  1. 1.
    Aigner, M.: Combinatorial Theory, Springer, Berlin Heidelberg New York, 1979.MATHGoogle Scholar
  2. 2.
    Aigner, M.: Catalan and other numbers: A recurrent theme, In: H. Crapo and D. Senato (eds.), Algebraic Combinatorics and Computer Science, Springer, Milano, 2001, pp. 347–390.Google Scholar
  3. 3.
    Babson, E. and Steingrímsson, E.: Generalized permutation patterns and a classification of the Mahonian statistics, Sém. Lothar. Combin. 44 (2000), Art. B44b, 18 pp.Google Scholar
  4. 4.
    Banderier, C., Bousquet-Mélou, M., Denise, A., Flajolet, P., Gardy, D. and Gouyou-Beauchamps, D.: Generating functions for generating trees, Discrete Math. 246 (2002), 29–55.CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Bandlow, J. and Killpatrick, K.: An area-to-inv bijection between Dyck paths and 312-avoiding permutations, Electron. J. Combin. 8 (2001), #R40, (16 pp.)Google Scholar
  6. 6.
    Barcucci, E., Del Lungo, A., Pergola, E. and Pinzani, R.: ECO: A methodology for the enumeration of combinatorial objects, J. Differ. Equ. Appl. 5 (1999), 435–490.MATHCrossRefGoogle Scholar
  7. 7.
    Bernini, A., Ferrari, L. and Pinzani, R.: Enumerating permutations avoiding three Babson–Steingrímsson patterns, Ann. Comb. 9 (2005), 137–162.CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Bjorner, A. and Wachs, M.: Shellable nonpure complexes and posets. II, Trans. Am. Math. Soc. 349 (1997), 3945–3975.CrossRefMathSciNetGoogle Scholar
  9. 9.
    Cautis, S. and Jackson, D. M.: The matrix of chromatic joins and the Temperley–Lieb algebra, J. Comb. Theory, Ser. B 89 (2003) 109–155.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Claesson, A.: Generalized pattern avoidance, Eur. J. Comb. 22 (2001), 961–971.CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Claesson, A. and Mansour, T.: Enumerating permutations avoiding a pair of Babson–Steingrímsson patterns, Ars Comb. (to appear).Google Scholar
  12. 12.
    Davey, B. A. and Priestley, H. A.: Introduction to Lattices and Order, Cambridge University Press, Cambridge, 1990.MATHGoogle Scholar
  13. 13.
    Denise, A. and Simion, R.: Two combinatorial statistics on Dyck paths, Discrete Math. 137 (1995), 155–176.CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Deutsch, E.: Dyck path enumeration, Discrete Math. 204 (1999), 167–202.CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Drake, B.: The Weak Order on Pattern-Avoiding Permutations, Proceedings of FPSAC 2005.Google Scholar
  16. 16.
    Elizalde, S. and Pak, I.: Bijections for refined restricted permutations, J. Comb. Theory, Ser. A 105 (2004), 207–219.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Fulmek, M.: Enumeration of permutations containing a prescribed number of occurrences of a pattern of length three, Adv. Appl. Math. 30 (2003), 607–632.CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Ferrari, L. and Pinzani, R.: A linear operator approach to succession rules, Linear Algebra Appl. 348 (2002), 231–246.CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Ferrari, L. and Pinzani, R.: Lattices of lattice paths, J. Stat. Plan. Inference 135 (2005), 77–92.CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Guibert, O., Pergola, E. and Pinzani, R.: Vexillary involutions are enumerated by Motzkin numbers, Ann. Comb. 5 (2001), 153–174.CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Krattenthaler, C.: Permutations with restricted patterns and Dyck paths, Adv. Appl. Math. 27 (2001), 510–530.CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Kreweras, G.: Sur les partitions non croisées d’un cycle, Discrete Math. 1 (1972), 333–350.CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Narayana, T. V.: Lattice Path Combinatorics with Statistical Applications, University of Toronto, Toronto, 1979.MATHGoogle Scholar
  24. 24.
    Pergola, E., Pinzani, R. and Rinaldi, S.: ECO-approximation of algebraic functions, In: D. Krob, A. A. Mikhalev, A. V. Mikhalev (eds.), Formal Power Series and Algebraic Combinatorics, Springer, Berlin Heidelberg New York, 2000.Google Scholar
  25. 25.
    Proctor, R. A.: Bruhat lattices, plane partitions generating functions, and minuscule representations, Eur. J. Comb. 5 (1984), 331–350.MATHMathSciNetGoogle Scholar
  26. 26.
    Reifegerste, A.: On the diagram of 132-avoiding permutations, Eur. J. Comb. 24 (2003), 759–776.CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Simion, R.: Noncrossing partitions, Discrete Math. 217 (2000), 367–409.CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Simion, R. and Schmidt, F. W.: Restricted permutations, Eur. J. Comb. 6 (1985), 383–406.MATHMathSciNetGoogle Scholar
  29. 29.
    Sloane, N. J. A.: The On-Line Encyclopedia of Integer Sequences, at http://www.research.att.com/~njas/sequences/index.html.
  30. 30.
    Stanley, R. P.: Enumerative Combinatorics 1, Cambridge University Press, New York, 1997.MATHGoogle Scholar
  31. 31.
    Stanley, R. P.: Enumerative Combinatorics 2, Cambridge University Press, Cambridge, 1999.MATHGoogle Scholar
  32. 32.
    West, J.: Generating trees and the Catalan and Schröder numbers, Discrete Math. 146 (1995), 247–262.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • Elena Barcucci
    • 1
  • Antonio Bernini
    • 1
  • Luca Ferrari
    • 2
  • Maddalena Poneti
    • 1
  1. 1.Dipartimento di Sistemi e InformaticaFirenzeItaly
  2. 2.Dipartimento di Scienze Matematiche ed InformaticheSienaItaly

Personalised recommendations